Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 38, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 3, 2019, 4:23 PM EDT for Shelby County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 4:23 PM EDT (20:23 UTC)
- Expired
- Jul 3, 2019, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 48 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:02 PM EDT | FLASH FLOOD | Shelbyville, IN | PICTURE OF INTERSECTION FLOODED VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269
WGUS53 KIND 032023
FFWIND
INC145-032315-
/O.NEW.KIND.FF.W.0038.190703T2023Z-190703T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
423 PM EDT Wed Jul 3 2019
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Central Shelby County in central Indiana...
* Until 715 PM EDT.
* At 421 PM EDT, local law enforcement reported water 18 to 24
inches deep on some roadways. Up to two inches of rain have
already fallen.
* Some locations that will experience flooding include...
Shelbyville and Marietta.
This includes Interstate 74 between mile markers 111 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3942 8588 3951 8591 3968 8564 3967 8563
3951 8563
$$
MK1 follow-up statement
801
WGUS73 KIND 032314
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
714 PM EDT Wed Jul 3 2019
INC145-032324-
/O.EXP.KIND.FF.W.0038.000000T0000Z-190703T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby IN-
714 PM EDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING FOR CENTRAL SHELBY COUNTY WILL EXPIRE AT
715 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3942 8588 3951 8591 3968 8564 3967 8563
3951 8563
$$
MKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:30 PM EDT, 53 minutes earlier.
Area forecast discussion, Jul 3, 3:30 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 330 PM EDT Wed Jul 3 2019 The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been updated below. .SYNOPSIS... Issued at 330 PM EDT Wed Jul 3 2019 Upper waves, a moist and unstable atmosphere and weekend front will combine to trigger off an on thunderstorms through the Holiday weekend. Meanwhile, next week will be mostly dry as a ridge of high pressure builds across the Plains. Temperatures will be near normal through next week. && .NEAR TERM...(Rest of This Afternoon and Tonight) Issued at 330 PM EDT Wed Jul 3 2019 Upper impulses, outflow boundaries, deep moisture and strong instability will result in continued convection with lesser coverage expected late evening and overnight with the loss of solar heating. A few storms could be severe with damaging winds per the Storm Prediction Center Day1 Marginal Risk over all of central Indiana. Slow storm movement and brief heavy downpours could result in localized flooding. The heat will be another issue. With temperatures in the lower 90s and dew point temperatures in the 70s, the Heat Index will approach 100 degrees at times through 6 pm. && .SHORT TERM...(Independence Day through Saturday) Issued at 330 PM EDT Wed Jul 3 2019 Models in good agreement that upper impulse will move over the area through the weekend, and a cold front will drop southeast across the area Friday night and Saturday. The synoptic lift along with small scale boundaries will interact with a warm, humid and unstable airmass and result in the continued threat of thunderstorms. The best chances will be Friday afternoon and Saturday afternoon as the front enters the equation. Slow storm movement and downpours in the stronger storms will result in the threat for localized flooding. Blend afternoon temperatures in the upper 80s look reasonable and with dew point temperatures in the lower and middle 70s, the heat index will be in the 90s during the afternoon hours. && .LONG TERM (Saturday night through Wednesday)... Issued at 305 PM EDT Wed Jul 3 2019 Ensembles continue to show minimal spread in the 500mb height fields for the medium and longer term periods. The quasi-zonal orientation to the heights will begin to relax a little late in the weekend, then it appears some ridging returns across the Central CONUS for towards the middle of next week. Temperatures will generallly return to more seasonal conditions with highs in the lower to middle 80s late in the weekend through early next week, then current indications are that with some ridging returning highs will once again push into the upper 80s to around 90 by middle of next week. Precipitation chances will continue to be the typical diurnally driven development with scattered thunderstorms occasionally throughout the extended periods. There may be a few periods that remain dry in the extended, but at this distance guidance does not provide a clear picture on which period will be dry. && .AVIATION /Discussion for the 031800Z TAFS/... Issued at 203 PM EDT Wed Jul 3 2019 Light flow at the surface has winds generally from the southwest around 10kt or less. Thunderstorms have begun to develop and remain scattered across the area, and may require a change to TAFs for this evening to include mention of TS. Thunderstorms may briefly create wind gusts in excess of 20kts. Cloud bases will be generally around 5KFT with higher clouds around 10-15kft. Later this evening expect winds to decrease to around 4-6kts and could result in patchy fog deeloping once the afternoon/evening thunderstorms dissipate. For the 4th of July, diurnally driven thunderstorms are expected again. Main timing will be around 18Z Thur. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....BEACH AVIATION...BEACH
Hazardous weather outlook, Jul 3, 4:42 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 442 AM EDT Wed Jul 3 2019 INZ021-028>031-035>049-051>057-060>065-067>072-040845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 442 AM EDT Wed Jul 3 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered thunderstorms will be around today into tonight. Isolated severe storms are possible. Hazards: Damaging winds, heavy rain and flooding, lightning. Timing: Thunderstorms are possible any time through tonight. Highest chances for severe storms will be this afternoon into early evening. Discussion: Scattered thunderstorms will continue today into tonight. Very warm and humid conditions will continue, with heat index values in the mid 90s today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorm activity is possible at times for all or parts of the area into next week. Very warm and humid conditions will continue into Friday. Besides lightning any storm may produce gusty winds and heavy rain. Discussion: A front along with upper disturbances will bring chances for thunderstorms into next week. .SPOTTER INFORMATION STATEMENT... There is a low chance for spotter activation this afternoon into early evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:28 PM EDT | Flash Flood Warning | IND | Henry, Rush | 3 hr |
| Jul 3, 4:33 PM EDT | Special Weather Statement | IND | Bartholomew | 27 min |
| Jul 3, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen | 33 min |
| Jul 3, 5:16 PM EDT | Areal Flood Advisory | IND | Marion | 3 hr |
| Jul 3, 5:23 PM EDT | Flash Flood Warning | IND | Clay, Vigo | 3 hr |
| Jul 3, 5:30 PM EDT | Special Weather Statement | IND | Greene | 45 min |
| Jul 3, 5:47 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Owen | 28 min |
| Jul 3, 6:02 PM EDT | Flash Flood Warning | IND | Greene, Monroe, Owen | 3 hr |
| Jul 3, 6:18 PM EDT | Special Weather Statement | IND | Greene, Knox, Monroe | 42 min |
| Jul 3, 7:11 PM EDT | Flash Flood Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.